Heavy Snow, Beaverhead
- When
- November 8, 2:00 AM MST to November 10, 5:00 AM MST
- Where
- Beaverhead forecast zone
- Reported by
- SNOTEL
Beagle Springs Snotel measures 12-hour snowfall of 8.0 inches. Elevation 8850 feet.
A strong Pacific storm system interacted with a cold arctic airmass to bring widespread heavy snow to the forecast area between November 8 and 10, 2012. Impacts from this storm included traffic accidents, road/school closures and aviation delays.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strong Pacific storm system interacted with a cold arctic airmass to bring widespread heavy snow to the forecast area between November 8 and 10, 2012. Impacts from this storm included traffic accidents, road/school closures and aviation delays. Towards the end of the storm, strong winds developed and caused blizzard conditions for areas along the Rocky Mountain Front and central Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 7, 10:40 PM MST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1040 PM MST WED NOV 7 2012 AVIATION SECTION UPDATED .UPDATE... NO SIGNIFICANT CHANGES TO THE FORECAST THIS EVENING. WINTER STORM FORECAST REMAINS ON TRACK AND SNOW TOTALS IN HIGHLITES HAVE BEEN UPDATED TO BETTER REFLECT EXPECTED STORM TOTALS. SUK && .AVIATION... UPDATED 0540Z. FIRST MAJOR WINTER STORM OF THE SEASON EXPECTED TO IMPACT CENTRAL AND SOUTHWEST MT BEGINNING MIDDAY THURSDAY AND LASTING THROUGH FRI NIGHT. CURRENT VFR CONDITIONS WILL CONTINUE FOR MOST OF THE OVERNIGHT PERIOD EXCEPT KCTB/KHVR WHERE MVFR/IFR CLOUD DECK PUSHING SOUTH FROM ALBERTA AND PATCHY FOG IS ALREADY AT/NEAR THOSE TERMINALS. STRONG AND VERY MOIST PACIFIC WEATHER SYSTEM WILL CONTINUE TO PUSH EAST FROM THE PACNW COAST AND COMBINE WITH A CANADIAN COLD FRONT TO PRODUCE WIDESPREAD SNOW AND IFR/LIFR CONDITIONS. CEILINGS AND VISIBILITIES WILL INITIALLY DETERIORATE OVER SOUTHWEST MT TOMORROW MORNING WITH THE WORSENING CONDITIONS SPREADING NORTHWARD THRU THE AFTN. GOOD CHANCE MOST/ALL TERMINALS WILL SEE PERIODS OF MODERATE/HEAVY SNOW TOMORROW AFTN/EVE. WARANAUSKAS && .PREV DISCUSSION... /ISSUED 435 PM MST WED NOV 7 2012/ TONIGHT THROUGH FRIDAY...EXPECT SCATTERED SHOWERS OVER SOUTHWEST MONTANA AND A PORTION OF CENTRAL MONTANA ASSOCIATED WITH A COLD FRONT. LATER TONIGHT AN UPPER TROUGH WILL BE DEEPENING OFF THE WEST COAST. IT WILL FURTHER DEEPEN AS IT MOVES THROUGH THE WESTERN STATES THURSDAY THROUGH FRIDAY. AT THE SURFACE A COLDER CANADIAN AIRMASS WILL SPREAD SOUTH TONIGHT AND IT WILL CONTINUE TO GET COLDER THROUGH FRIDAY. MEANWHILE MOISTURE AHEAD OF THE UPPER TROUGH WILL INTERACT WITH THE COLDER AIRMASS TO PRODUCE WIDESPREAD WHICH WILL BE HEAVY AT TIMES. CURRENTLY IT LOOKS LIKE SNOW WILL DEVELOP OVER SOUTHWEST MONTANA LATER TONIGHT THEN SPREAD TO CENTRAL MONTANA AS WELL AS THE ROCKY MOUNTAIN FRONT THURSDAY MORNING. NEAR THE CANADIAN BORDER SNOW WILL DEVELOP DURING THE AFTERNOON. FOR THE PERIOD FROM THURSDAY THROUGH FRIDAY AM COMING UP WITH SNOW AMOUNTS OF 10 TO 15 INCHES OVER THE PLAINS AND 5 TO 10 INCHES IN THE SOUTHWEST VALLEYS. MEANWHILE MOUNTAINS SHOULD SEE 1 TO 2 FEET OF SNOW AND COULD EVEN SEE A LITTLE MORE. AS FOR THE WINTER WEATHER HIGHLIGHTS WILL CONTINUE WITH THE WINTER STORM WARNING OVER MOST OF THE NORTH BUT HAVE DELAYED THE START OVER NORTH CENTRAL MONTANA TO NOON THURSDAY. SPEAKING OF NORTH CENTRAL MONTANA MODELS ARE INDICATING PRETTY STRONG EAST TO NORTHEAST WINDS SO HAVE ENOUGH CONFIDENCE TO UPGRADE THE WINTER STORM WARNING TO A BLIZZARD WARNING THERE. FOR SOUTHWEST MONTANA EXPECT SOME MOUNTAIN AREAS TO SEE HEAVY SNOW SO HAVE UPGRADED THAT AREA FROM A WINTER STORM WATCH TO A WINTER STORM WARNING. ALSO HAVE STARTED THE WINTER STORM WARNING AFTER MIDNIGHT TONIGHT AS MODELS INDICATE SNOW SHOULD BEGIN AT LEAST IN THE MOUNTAINS LATE TONIGHT. BLANK SATURDAY THROUGH WEDNESDAY...A DEEP UPPER LEVEL LOW PRESSURE TROF WILL REMAIN OVER THE ZONES SATURDAY WHILE...AT LOWER LEVELS...A COLD SURFACE HIGH PRESSURE AIRMASS WILL EXTEND THROUGH THE SOUTHWEST ZONES. THE TROF WILL MOVE EAST SATURDAY NIGHT...HEIGHTS ALOFT WILL BEGIN TO RISE...AND FLOW ALOFT WILL SWITCH TO THE NORTHWEST. THE AIRMASS WILL BEGIN TO DRY ALTHOUGH SURFACE HIGH PRESSURE WILL REMAIN OVER THE REGION AND KEEP TEMPERATURES COLD. A SHORTWAVE WILL MOVE OVER THE WEST COAST SUNDAY AND MOVE THROUGH WESTERN CANADA. THIS WILL HELP DEVELOP A SURFACE TROF ALONG THE LEE OF THE ROCKIES. THIS WILL RESULT IN BREEZY WINDS ACROSS THE NORTHERN ROCKIES AND ADJACENT PLAINS. HIGH PRESSURE ALOFT WILL CONTINUE TO BUILD THROUGH MONDAY AND KEEP THE AIRMASS DRY. ANOTHER LOW PRESSURE TROF WILL BE MOVING OVER THE WEST COAST EARLY TUESDAY. THE AIRMASS WILL BECOME QUITE MOIST AGAIN DURING THE DAY. THE ECMWF WILL BRING A SHALLOWER AND QUICKER MOVING TROF OVER THE COAST MONDAY NIGHT. THUS...WILL RAISE POPS A BIT MORE THAN THE GFS ALONE WOULD WARRANT FOR TUESDAY AND WEDNESDAY. THE TROF WILL THEN MOVE OVER THE ROCKIES WEDNESDAY AND EAST OF THE ZONES BY LATE WEDNESDAY NIGHT. ZELZER && .PRELIMINARY POINT TEMPS/POPS... GTF 26 30 19 20 / 20 100 100 100 CTB 22 26 9 15 / 10 100 100 100 HLN 29 33 21 25 / 40 100 100 100 BZN 33 37 27 28 / 80 100 100 100 WEY 24 43 18 28 / 60 70 100 90 DLN 31 39 23 27 / 60 100 80 90 HVR 28 34 20 23 / 10 100 100 100 LWT 28 30 20 25 / 40 100 100 100 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 5 AM THURSDAY TO 11 AM MST SATURDAY CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU... EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...FERGUS... JUDITH BASIN...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT... SOUTHERN ROCKY MOUNTAIN FRONT. WINTER STORM WARNING FROM 11 AM THURSDAY TO 11 AM MST SATURDAY HILL...LIBERTY...TOOLE. WINTER STORM WARNING UNTIL 5 AM MST SATURDAY BEAVERHEAD... BROADWATER...GALLATIN...JEFFERSON...MADISON. BLIZZARD WARNING FROM 11 AM THURSDAY TO 5 AM MST SATURDAY CHOUTEAU...FERGUS...HILL. BLIZZARD WARNING FROM 11 AM THURSDAY TO 11 AM MST SATURDAY BLAINE. && SHORT TERM...SUK LONG TERM...ZELZER AVIATION...LANGLIEB WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 252 PM MST WED NOV 7 2012 MTZ011-013-047-051-082200- HILL-CHOUTEAU-BLAINE-FERGUS- 252 PM MST WED NOV 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A BLIZZARD WARNING IS IN EFFECT FOR EASTERN HILL...EASTERN CHOUTEAU...NORTHERN FERGUS...AND BLAINE COUNTIES. BEGINNING ON THURSDAY MORNING AND CONTINUING THROUGH SATURDAY MORNING. SIGNIFICANT SNOWFALL AND IMPACTS TO TRAVEL AND OUTDOOR RECREATION ARE LIKELY. A WINTER STORM WARNING IS IN EFFECT FOR WESTERN HILL...WESTERN CHOUTEAU...AND SOUTHERN FERGUS COUNTIES BEGINNING ON THURSDAY MORNING AND CONTINUING THROUGH SATURDAY MORNING. SIGNIFICANT SNOWFALL AND IMPACTS TO TRAVEL AND OUTDOOR RECREATION ARE LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-015-052-053-055-082200- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 252 PM MST WED NOV 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A LOW PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM WARNING IS IN EFFECT THURSDAY AT MIDNIGHT THROUGH SATURDAY MORNING. SIGNIFICANT SNOWFALL AND IMPACTS TO TRAVEL AND OUTDOOR RECREATION ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... REPORTS OF HEAVY SNOWFALL WOULD BE GREATLY APPRECIATED. MTZ009-010-012-014-044>046-048>050-054-082200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- JUDITH BASIN-MEAGHER- 252 PM MST WED NOV 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM WARNING IS IN EFFECT BEGINNING ON THURSDAY MORNING AND CONTINUING THROUGH SATURDAY MORNING. SIGNIFICANT SNOWFALL AND IMPACTS TO TRAVEL AND OUTDOOR RECREATION ARE LIKELY. .SPOTTER INFORMATION STATEMENT... REPORTS OF HEAVY SNOWFALL WOULD BE GREATLY APPRECIATED.
20 heavy snow, 3 blizzard. Local standard time, as filed.
Beagle Springs Snotel measures 12-hour snowfall of 8.0 inches. Elevation 8850 feet.
Lone Mountain Snotel measures 24-hour snowfall of 14.0 inches. Albro Lake Snotel measures 24-hour snowfall of 12.0 inches.
Bozeman airport measures 24-hour snowfall of 8.0 inches. Brackett Creek Snotel measures 24-hour snowfall of 14.0 inches at 0800 MST November 9, 2012 - Elevation 7320 feet.
CoCoRaHS observer measures 24-hour snowfall of 11.8 inches 2 miles SE of Montana City. Elevation 4850 feet.
Townsend COOP observer 1 mile NW of Townsend measures 12-hour snowfall of 8.0 inches.
COOP observer 21 miles W of Neihart measures 24-hour snowfall of 12.0 inches. Elevation 5300 feet.
Spur Park Snotel measures 24-hour snowfall of 14.0 inches. Elevation 8100 feet.
CoCoRaHS observer measures 24-hour snowfall of 10.0 inches 2 miles E of Buffalo.
Helena Regional Airport measures 12-hour snowfall of 7.8 inches. Trained spotter in Helena estimates storm total snowfall of 14.0 inches.
Coop Observer 1 mile NW of Heart Butte measures 24-hour snowfall of 17.0 inches.
Ham Radio operator reports 12-hour snowfall of 6.0 inches in Augusta. Mount Lockhart Snotel measures 12-hour snowfall of 10.0 inches at 0600 MST November 9, 2012.
NWS Great Falls measures 24-hour snowfall of 9.9 inches. Storm total snowfall by 11am MST November 10 measured 15.8 inches.
Trained spotter measures 24-hour snowfall of 8.5 inches 3 miles ENE of Dutton.
CoCoRaHS observer in Cut Bank measures 24-hour snowfall of 10.0 inches.
Trained spotter in Carter estimates 24-hour snowfall of 12.0 inches.
DES estimates 24-hour snowfall of 8.0 inches in Conrad.
Public measures 12-hour snowfall of 7.5 inches in the Hogeland/Turner area with 2 to 3 feet drifts. CoCoRaHS observer measures storm total snowfall of 14.5 inches 8 miles SSE of Hogeland.
Trained spotter in Havre measures 24-hour snowfall of 8.5 inches.
KSEN radio station measures 24-hour snowfall of 9.5 inches.
Trained spotter 21 miles NE of The Knees measures 24-hour snowfall of 8.0 inches.
Trained spotter 1 mile NNE of Simms reports blizzard with estimated wind speeds of 40 mph and 5.0 inches of snow.
Trained spotter 8 miles WSW of Fairfield estimates 24-hour snowfall of 12.0 inches to 14.0 inches and wind speeds around 36 mph.
Trained spotter 5 miles E of Brady estimates 24-hour snowfall of 6.0 inches and 3-hour visibility of about one quarter of a mile. Drifts 2 to 3 feet deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418435, 418451, 418469, 418465, 418467, 418468, 418462, 418463, 418449, 418440, 418459, 418446, 418460, 418443, 418447, 418456, 418457, 418444, 418452, 418454, 418470, 418472, 418471.